Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 9, NWS Cheyenne, WY

February 1, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 1, 2023, 7:37 PM MST for Albany County, Carbon County, Wyoming. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 1, 2023, 7:37 PM MST (02:37 UTC)
Expired
Feb 2, 2023, 1:24 AM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 1, 8:02 PM MSTNON-TSTM WND GST 611 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Feb 1, 10:52 PM MSTHIGH SUST WINDS 401 Nnw Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR. PEAK WIND GUST 54 MPH AT 1036 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS75 KCYS 020237
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
737 PM MST Wed Feb 1 2023

WYZ110-021200-
/O.NEW.KCYS.HW.W.0009.230202T0237Z-230202T1500Z/
/O.CON.KCYS.HW.A.0010.230202T2100Z-230203T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
737 PM MST Wed Feb 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THURSDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON...

* WHAT...For the High Wind Warning, west winds 35 to 45 MPH with 
  gusts up to 65 MPH. For the High Wind Watch, southwest winds 
  30 to 40 MPH with gusts up to 65 MPH possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain.

* WHEN...For the High Wind Warning, until 8 AM MST Thursday. For 
  the High Wind Watch, from Thursday afternoon through Friday 
  afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. Expect dangerous travel 
  conditions due to icy roadways and blowing snow.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

Use caution while traveling, especially in open areas.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ106-116-021200-
/O.CON.KCYS.HW.A.0010.230203T0300Z-230203T2100Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
737 PM MST Wed Feb 1 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* WHAT...West winds 35 to 45 MPH with gusts up to 70 MPH 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County and 
  South Laramie Range.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. Expect dangerous travel 
  conditions due to icy roadways and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
437 
WWUS75 KCYS 020824
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
124 AM MST Thu Feb 2 2023

WYZ110-030000-
/O.CAN.KCYS.HW.W.0009.000000T0000Z-230202T1500Z/
/O.UPG.KCYS.HW.A.0010.230202T2100Z-230203T2100Z/
/O.NEW.KCYS.HW.W.0010.230202T2100Z-230203T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
124 AM MST Thu Feb 2 2023

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM
MST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...North Snowy Range Foothills.

* WHEN...From 2 PM this afternoon to 2 PM MST Friday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. Expect dangerous travel 
  conditions due to icy roadways and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-116-030000-
/O.UPG.KCYS.HW.A.0010.230203T0300Z-230203T2100Z/
/O.NEW.KCYS.HW.W.0010.230203T0200Z-230203T2100Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
124 AM MST Thu Feb 2 2023

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 2 PM MST
FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  South Laramie Range.

* WHEN...From 7 PM this evening to 2 PM MST Friday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. Expect dangerous travel 
  conditions due to icy roadways and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ117-030000-
/O.NEW.KCYS.HW.W.0010.230203T0200Z-230203T2100Z/
South Laramie Range Foothills-
Including the cities of Whitaker, Federal, and Horse Creek
124 AM MST Thu Feb 2 2023

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 2 PM MST
FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...South Laramie Range Foothills.

* WHEN...From 7 PM this evening to 2 PM MST Friday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. Expect dangerous travel 
  conditions due to icy roadways and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 1, 4:30 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 1, 4:30 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 PM MST Wed Feb 1 2023

.SHORT TERM...(This evening through Friday)
Issued at 147 PM MST Wed Feb 1 2023

Tonight...Fortunately, winds have decreased at our southeast Wyoming
wind prone locations, allowing the High Wind Warnings to expire.
Northwest flow aloft continues overnight and with decent mixing and
a moderating airmass, minimum temperatures will not be as cold as
this morning, though still some relatively colder readings in the
river valleys. With parts of the interstates still closed due to
blowing and drifting snow and continuation of gusty winds, we will
extend the Winter Weather Advisory through the overnight for the
Bordeaux area. With conditions improving near Arlington and over the
I-80 Summit, we will cancel the Advisory.

Thursday...Even more welcome thawing temperatures will be felt as
the airmass moderates and with 700 mb temperatures rising to near -5
Celsius, though the widespread snowpack will again limit potential
warming and have undercut guidance maxima again. Our local wind
model, as well as the 850/700 mb Craig to Casper height gradients
suggest strong winds may return to Arlington and Elk Mountain by
late afternoon, thus we have issued a High Wind Watch for those
locations beginning at mid afternoon.

Thursday night...As low level gradients increase during the evening,
and especially the 850/700 mb Craig to Casper height gradients and
our local wind model look more favorable, winds should begin to
increase at Bordeaux and over the I-80 Summit, so we will issue a
High Wind Watch for these areas beginning in the evening. Decent
low level mixing will make for a little less cold temperatures,
with slightly warmer minimums along the I-25 corridor where winds
will be higher.

Friday...The flow aloft will back to westerly as the ridge aloft is
flattened, and with the 850/700 mb Craig to Casper height gradients
relaxing somewhat and mid level winds decreasing in the afternoon,
we feel fairly confident that winds will subside enough to warrant
ending the High Wind Watch by mid afternoon. 700 mb temperatures
rise even moreso to 0 Celsius, yielding maximum temperatures in the
30s for our western valleys, and 40s for locations east of I-25,
with snowfield again limiting the potential warmup.

.LONG TERM...(Friday night through Wednesday)
Issued at 147 PM MST Wed Feb 1 2023

The long term forecast remains on track for a prolonged period of
elevated to high winds across the wind prone areas, and perhaps a
bit of snow developing across the region early next week.

The winds are still the main focus of the long term, with the
potential for near daily high winds for the wind prones Friday
night through Monday. Friday night, both pressure and height
gradients begin to steepen further due to an incoming upper-level
shortwave. As a result, winds aloft will hover in the 50 to 55 kt
range. Great downward omegas also exist to help mix these winds
down to the surface. Previous GFS model runs showed stronger winds
aloft, but the newest 12Z run has trended that down a bit. The
potential for high winds is there, although it is marginal, with
gusts in the 55 to 65 MPH likely. Best timing to see high winds
would be late Friday night/early Saturday morning through Saturday
evening. Winds will ease again Sunday under an upper-level ridge,
but return again late Sunday night as a 250 mb jet moves over the
CWA and an incoming cold front steepens gradients once again.
Again, looks like it will mainly effect the wind prone areas of
Arlington/Elk Mountain, Bordeaux, and the Interstate-80 summit in
the south Laramie Range.

Next snow chance looks to be Monday, although little to no snow
accumulation looks likely for most plains locations. In fact, the
newest deterministic GFS run only shows snow for the mountains, and
none for the lower elevations. ECMWF shows more widespread
precipitation and it lasting through Tuesday for the mountains.
Either way, neither the GFS or ECMWF ensembles show much in the way
of any accumulation for the plains. As of now, the mountains are the
only place likely to see accumulating snow, though snow amounts may
stay sub-advisory.

Although 700 mb temperatures rise to about 0C over the weekend,
decided to drop high temperatures a bit below NBM guidance.
Persistent snowpack will likely keep temperatures on the cool side.
Regardless, many places will see temperatures in the 30s and 40s
over the weekend. Monday's cold front will drop high temperatures
about 5 to 10 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 422 PM MST Wed Feb 1 2023

VFR conditions expected to persist through the 00Z TAF period.
winds will generally decrease overnight with generally light and
variable winds. Skies will remain mostly clear with the occasional
SCT to BKN high clouds near 25,000 feet.

&&

.FIRE WEATHER...
Issued at 147 PM MST Wed Feb 1 2023

No concerns based on projected winds and relative humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MST Thursday for WYZ106.

     High Wind Watch from Thursday evening through Friday afternoon
     for WYZ106-116.

     High Wind Watch from Thursday afternoon through Friday afternoon
     for WYZ110.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 1, 1:58 PM MST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
158 PM MST Wed Feb 1 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-022100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
158 PM MST Wed Feb 1 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Patchy areas of blowing and drifting snow will occur, reducing
visibilities at times.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Breezy to windy conditions on occasion over the next several days
could produce patchy blowing snow and hazardous travel.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-022100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
158 PM MST Wed Feb 1 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Weather Advisory is now in effect until 6 AM Thursday for
the Central Laramie Range and Southwest Platte County. Expect
areas of blowing and drifting snow and localized ground blizzard
conditions possible. Winds will gust up to 55 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A High Wind Watch is in effect from 2 PM Thursday to 2 PM Friday
for the North Snowy Range Foothills including Arlington.

A High Wind Watch is in effect from 8 PM Thursday to 2 PM Friday
for the Central and South Laramie Range and Southwest Platte
County including Bordeaux and Vedauwoo.

Additional periods of strong winds will be possible this weekend.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 1:24 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte37 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.